Hail, Stevens
- When
- August 7, 5:45 PM CST
- Where
- Stevens County, 1.3 mi ESE of Hugoton
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.170, -101.330
Thunderstorms developed along a cold front that was moving into the area which then became a heavy rain event. Flooding of near historic proportions was observed across far southern Ford and northern Clark counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Thunderstorms developed along a cold front that was moving into the area which then became a heavy rain event. Flooding of near historic proportions was observed across far southern Ford and northern Clark counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 7, 5:40 PM CST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 640 PM CDT Wed Aug 7 2013 ...UPDATED AVIATION DISCUSSION... .SHORT TERM...(This evening through Thursday) ISSUED AT 151 PM CDT WED AUG 7 2013 For this forecast, plenty of moisture will be available. the flow at the mid and upper layers of the atmosphere is from the southwest and west. At the 850mb level, a cold front was sliding south through western Kansas as I write, and the 850mb flow is from the north. some stratocumulus clouds have developed along the front across southern Kansas, in the range of bkn024-027. There has been some light rain and sprinkles overriding the front, but not too many observing stations are picking up on this light rain. So, have kept the forecast pretty much as it was, except I backed off on when the strong thunderstorm would form. I now think the upper wave will be the kicker, and not the surface front. the heavy rain producers are now likely after 02z, moving across with the upper trough from west to east. I was also glad to see the SPC slipped the northern limit of the slight risk farther south, closer to where the cold front will be. For now, just the southern 1 or 2 rows of counties will have any appreciable Cape, and a boundary to deal with for a few hours, until the cold front moves into Oklahoma. The other primary issue is the potential for flooding. The flash flood guidance across our northeastern zones is in the 1.9 to 3.9 range. But, recent rains there in the 1 to 4 inch range will leave it prime for flooding if any heavy rain producers train across central Kansas. More rain is expected through Thursday, and although those storms may not be as heavy rain producers as tonight, they could add to the rainfall which had already fallen by then. As for temperatures, tonight should see late night lows in the lower 60s from Wakeeney to Garden City to Elkhart. The mid 60s will stretch from near Larned to Dodge City to Liberal, with upper 60s expected from Coldwater to Medicine Lodge to Pratt. Thick clouds, rain, and cold air advection will result in a fairly cool day on Thursday. Maximum temperatures will struggle to get to the lower 70s in the Dighton, Scott City and Syracuse areas, the middle 70s from the Hays to Dodge City to Liberal areas, and around 80F degrees from the Meade to Medicine Lodge areas. These won't be minimum Max Temps for 8/8, but will certainly feel cool to just about everyone in southwestern Kansas. .LONG TERM...(Thursday night through Wednesday) ISSUED AT 228 PM CDT WED AUG 7 2013 Medium range models indicate little change to the overall large scale pattern through early next week with a low amplitude upper level ridge remaining in place across the central and southern Rockies. Early in the period, a significant upper level shortwave is expected to eject out of the southern Rockies east-northeast into the western high plains bringing the possibility for more showers and thunderstorms to portions of western Kansas Thursday night into early Friday. As the shortwave approaches, a prevailing surface low across the Texas panhandle and an attendant frontal boundary extending generally east across northern Oklahoma, will provide increased lift within a low level convergence zone generally along and just north of the Kansas border. Although the flow aloft will remain fairly weak, a few showers and isolated thunderstorms will be possible across much of southwest and central Kansas with enough instability present as surface dewpoints remain well up into the 60s(F). A brief break in precip chances is expected generally Friday night into Saturday as surface high pressure migrates southward into western Kansas pushing a frontal boundary just to our south further down into west Texas and southern Oklahoma. Chances for thunderstorms will return to portions of western Kansas Sunday as the weak upper level ridge begins to build across the Rockies returning a westerly flow aloft to the western high plains. In response, the frontal boundary well to our south is expected to return northward providing the focus for thunderstorm development across the region into early next week. Below normal temperatures are likely Friday as the aforementioned surface low in the Texas panhandle pushes off to the east setting up a more north to northeasterly low level flow across western Kansas. Slightly cooler air will filter down into western Kansas with H85 temperatures ranging from the mid teens(C) across central Kansas to near 20C in far southwest Kansas. Along with increased clouds, look for highs only up into the 70s(F) to possibly near 80F across much of central and southwest Kansas Friday afternoon. A gradual warming trend is then expected through the weekend as the upper level ridging in the intermountain west begins to amplify. Highs back up into the 80s(F) to near 90F are likely over the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) ISSUED AT 633 PM CDT WED AUG 7 2013 Scattered thunderstorms developing over eastern Colorado and far southwest Kansas are expected to become more organized and move east across southwest and central Kansas through the evening hours. Gusty winds to 40-45 knots could accompany the storms that impact Garden City and Dodge City. Once the storms move through, mvfr to ifr cigs could develop later tonight. Low cigs will possibly continue into the day Thursday along with widespread rain and thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 74 64 78 / 90 80 70 20 GCK 65 73 64 77 / 90 80 60 10 EHA 64 75 61 80 / 70 80 60 10 LBL 67 77 63 80 / 80 80 70 10 HYS 65 76 64 76 / 90 80 60 30 P28 69 80 65 81 / 70 80 70 30 && .DDC WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH through Thursday afternoon FOR KSZ045-046-064>066- 079-081. && SHORT TERM...BURKE LONG TERM...JJOHNSON AVIATION...GERARD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 349 AM CDT WED AUG 7 2013 KSZ030-031-043>046-061>066-074>081-084>090-080900- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 349 AM CDT WED AUG 7 2013 /249 AM MDT WED AUG 7 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE NORTH OF HIGHWAY 96 EARLY THIS MORNING. THE MAIN HAZARD WILL BE WIND GUSTS OF 50 TO 60 MPH, CLOUD TO GROUND LIGHTNING, AND BRIEF PERIODS OF HEAVY RAINFALL THERE WILL THEN BE A CHANCE FOR AFTERNOON THUNDERSTORMS ACROSS PORTIONS OF WESTERN AND NORTH CENTRAL KANSAS. THIS THUNDERSTORM ACTIVITY WILL THEN INCREASE IN AREAL COVERAGE AS IT MOVES ACROSS THE REMAINDER OF WESTERN AND NORTH CENTRAL KANSAS DURING LATE AFTERNOON AND OVERNIGHT HOURS. SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING TENNIS BALL SIZE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH. PERIODS OF HEAVY RAINFALL WILL ALSO BE POSSIBLE WHICH MAY RESULT IN LOCALIZED FLOODING. A FLOOD WATCH IS IN EFFECT UNTIL THURSDAY. PLEASE REFER TO THE LATEST FLOOD WATCH STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PERIODS OF HEAVY RAIN AND CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE FROM WIDESPREAD THUNDERSTORMS ON THURSDAY. THIS MAY RESULT IN THE CHANCE OF FLOODING ISSUES ACROSS PORTIONS OF NORTH CENTRAL AND WESTERN KANSAS. THERE WILL BE A CHANCE FOR THUNDERSTORMS ON FRIDAY AND THEN FROM SUNDAY THROUGH EARLY NEXT WEEK. AT THIS TIME IT IS TOO EARLY TO DETERMINE IF ANY OF THESE THUNDERSTORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC BURGERT
The Dodge City radar (KDDC), 137 km away, was scanning. The volume nearest the first event began at 23:46 UTC.
13 heavy rain, 3 hail, 2 flood. Local standard time, as filed.
The hail fell for 10 minutes.
Rainfall during the past 12 hours was estimated to be well over 7 inches. The observer had never seen flooding so bad at this location.
Rainfall of 7 inches was reported over the 12 hour period. There was widespread flooding.
Rainfall of 4.95 inches was reported.
Rainfall of 3.90 inches was reported.
Rainfall of 4.75 inches was reported.
Rainfall of 3.50 inches was reported.
Rainfall of 4.80 inches was reported.
Rainfall of 2.90 inches was reported.
Rainfall of 3.0 inches was reported.
Rainfall of 1.50 inches was reported.
Rainfall of 1.5 inches was reported.
Water was observed over highway 27.
Water was crossing highway 160 at this location and a car entering the water lost control and went off the road.
Rainfall of 6.75 inches was reported. This caused widespread flooding across this part of the county. Many roads were washed out.
Rainfall of 1.3 inches was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476444, 476443, 476446, 476454, 476456, 476457, 476458, 476459, 476460, 476461, 476447, 476450, 476449, 476452, 476463, 476462, 476453, 476455.